Arizona, 2008Lightning Strike in Arizona, July 3, 2008
July 3, 2008 · NWS PSR · 1 event in 1 county or zone
Thunderstorms moved through parts of the East Valley, and cloud to ground lightning started a fire in the attic of a home.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved through parts of the East Valley, and cloud to ground lightning started a fire in the attic of a home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 3, 10:35 PM MST, 15 minutes earlier.
Area forecast discussion, Jul 3, 10:35 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1035 PM MST THU JUL 3 2008
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
HIGH PRESSURE ALOFT WILL REMAIN FIRMLY ENTRENCHED OVER THE DESERT
SOUTHWEST THROUGH THE UPCOMING HOLIDAY WEEKEND AND INTO EARLY NEXT
WEEK. THIS WILL RESULT IN ABOVE-NORMAL TEMPERATURES OVER THE NEXT
SEVERAL DAYS. IN ADDITION...SLIGHT CHANCES FOR SHOWERS AND
THUNDERSTORMS FOR THE NEXT SEVERAL DAYS WILL MAINLY BE CONFINED TO
THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA...MAINLY EAST OF THE
GREATER PHOENIX AREA.
&&
.DISCUSSION...
CONVECTIVE ACTIVITY WAS RATHER ISOLATED ACROSS OUR CWA THIS
EVENING...WITH ONLY ONE SVR ISSUED FOR A RATHER IMPRESSIVE STORM
JUST NORTH OF THE GLOBE AREA. AT THIS TIME...SOME CONVECTION IS
STILL TRYING TO FIRE NE OF PHX...BUT THOSE RATHER MILD STORMS ARE
NOT SUSTAINING THEMSELVES WELL. LATEST LIGHTNING DATA SUPPORT THAT
CONVECTION IS TRENDING DOWNWARD. MODEL DATA SUGGEST THAT CONVECTIVE
ACTIVITY WILL CONTINUE THE DOWNWARD TREND NORTHEAST OF OUR AREA
THROUGH THE NIGHT.
ON THE SOUTH SIDE...FAIRLY ACTIVE NIGHT ACROSS SE AZ. IR SATELLITE
IMAGERY INDICATES THAT CLOUDS TOPS REMAIN FAIRLY COOL NEAR TUS AND
POINTS TO THE SW. MORE ENERGETIC AREA OF CONVECTION COULD BE SEEN
ALONG THE OCCIDENTAL MOUNTAINS...GENERALLY MOVING TO THE W/NW. MODEL
DATA INDICATE THAT ALL OF THIS ACTIVITY WILL COALESCE INTO AN MCS
OVERNIGHT AND PROPAGATE ALONG THE INTERNATIONAL BORDER. RETAINED
LOW-END POPS FOR OUR SRN AZ AREAS THROUGH 12Z. OVERALL IT APPEARS
THE MAIN IMPACT FROM THE CONVECTION WILL BE ANOTHER PUSH OF
LOW-LEVEL MOISTURE INTO THE DESERTS...WHICH IS BEING FORECAST BY
ABOUT EVERY MODEL I COULD LOOK AT /AND FITS CONCEPTUALLY WITH
EXPECTED OVERNIGHT CONVECTIVE PATTERNS/. THIS MOISTURE INCREASE THEN
FEEDS INTO ISSUES ON THE EXCESSIVE HEAT WARNING IN EFFECT FOR THE
4TH OF JULY. BASED ON LOCAL CRITERIA AND EXPECTED SLIGHT TEMPERING
OF TEMPERATURES DURING THE AFTERNOON TOMORROW...ELECTED TO CANCEL
THE EHW FOR OUR WRN CWA. OPTED TO HOLD ONTO THE EHW FOR THE ERN CWA
/INCLUDING PHX/ DUE TO THE HIGH OVERNIGHT LOWS. OVERALL IT IS A
BORDERLINE EVENT...AND ONE CAN ALWAYS FEEL UNEASY ABOUT THE DECISION
MADE IN SUCH INSTANCES. BASED ON THE LIKELY ELEVATED SOCIAL IMPACTS
FROM THE HEAT DUE TO 4TH OF JULY ACTIVITIES...AND THAT IT HAS BEEN
AN ONGOING EPISODE...THAT WAS ENOUGH TO WARRANT CONTINUATION. NEXT
SHIFT WILL EVALUATE THE FULL 00Z SUITE OF DATA AND MAKE A DECISION
ON THE WATCH FOR SATURDAY.
THIS AFTERNOON/OVERNIGHT...LOCAL ENVIRONMENT REMAINS RELATIVELY
FAVORABLE FOR CONVECTION THIS AFTERNOON AND THIS EVENING WITH
DEWPOINTS GENERALLY IN THE UPPER 50S. DEWPOINTS HAVE ONLY FALLEN A
FEW DEGREES OFF THIS MORNINGS HIGHS...WHICH SUGGESTS THAT SUFFICIENT
MOISTURE EXTENDS THROUGH THE MIXING LAYER. STORMS HAVE ALREADY
FORMED ALONG THE RIM AND WITH THE NORTHEASTERLY FLOW AROUND THE
RIDGE...THEY ARE MOVING STEADILY TOWARDS THE FORECAST AREA. PWATS
ABOVE 1.25 INCHES SHOULD SUPPORT THE INCREASED COVERAGE WHILE
ELEVATED DCAPES POINT TO THE POTENTIAL FOR STRONG OUTFLOWS (AND
BLOWING DUST IN PHOENIX METRO AREA). GFS GENERATES SOME CONVECTION
AFTER MIDNIGHT...MAINLY IN RESPONSE TO THE ADDITION OF SOME
DIVERGENT AIR ALOFT. CANNOT ALSO RULE OUT THE POSSIBILITY OF AN MCS
FORMING OVERNIGHT...WITH THE GREATEST PROBABILITIES SOUTH AND EAST
OF THE FORECAST AREA.
PREVIOUS DISCUSSION...
MODELS IN GOOD AGREEMENT THAT THE SHORT-WAVE TROUGH MOVING IN ALONG
THE PACIFIC NW WILL FLATTEN THE WESTERN CONUS RIDGE AS IT SLIDES
EASTWARD ACROSS THE NORTHERN TIER OF STATES. CONSEQUENTLY...
THICKNESSES WILL LOWER ACROSS THE REGION...RESULTING IN SOME COOLING
FRI-SAT. GFS HAS BEEN TOO AGGRESSIVE IN SCOURING OUT THE MOISTURE
AND HAS FAILED TO ACCOUNT FOR THE OVERNIGHT MOISTURE SURGES.
GENERALLY INCREASED POPS BETWEEN 5 AND 10 PERCENT FOR ALL POINTS
FRI-SUN...EVEN INCLUDING WESTERN PORTIONS OF THE FORECAST AREA AS
MOISTURE GETS ADVECTED WESTWARD UNDER THE DEAMPLIFYING RIDGE.
INCREASED MOISTURE WILL ALSO KEEP MIN TEMPS WILL ABOVE AVERAGE...AND
THIS IS THE IMPETUS FOR ISSUING A NEW EXCESSIVE HEAT WATCH SAT (FOR
THE PHOENIX AREA).
EARLY NEXT WEEK...GFS BUILDS THE HIGH STRONGLY TO THE NORTH OF THE
PHX CWA...AND THIS RESULTS IN ANOTHER BURST OF HOTTER TEMPS BY ABOUT
TUESDAY OR WEDNESDAY. WILL TREND MAX TEMPS UP A TAD OUT OF RESPECT
FOR THIS BUILDING HIGH. FOR NOW...WILL NOT MAKE ANY CHANGES TO POP
GRIDS THAT WERE INHERITED...KEEPING ISOLD STORMS CONFINED TO ZONE
24. HOWEVER...WILL NEED TO KEEP AN EYE DOWN NEAR THE MOUTH OF THE
GULF OF CA FOR ANY LARGE-SCALE CONVECTION THAT T.S. DOUGLAS MIGHT
SPAWN. ANY MCS ACTION DOWN THERE BETWEEN MAZATLAN AND LA PAZ COULD
SERVE TO GET A NICE SURGE GOING UP THE GULF.
&&
.AVIATION...
KPHX/KIWA...
TSTMS ERUPTING OVER KPHX AT THE MOMENT AHEAD OF ADVANCING OUTFLOW
BOUNDARY FROM THE NE. ACTIVITY HAS SUBSIDED AT KIWA. TSTMS SHOULD
CONTINUE AROUND KPHX THROUGH 07Z BEFORE SUBSIDING FOR THE NIGHT.
COULD STILL GET EN ERRANT GUST AT KPHX...BUT UNABLE TIME/SPACE SCALE
WOULD BE SMALL AND CAN/T PEG IT DOWN TO EXPLICITLY MENTION IN TAF.
OTHERWISE...FOR FRIDAY AFTERNOON WILL LIKELY SEE CONVECTION DEVELOP
N/E OF PHX AREA AGAIN DURING THE AFTERNOON HOURS. FLOW WILL BE
FAVORABLE FOR STORMS TO ADVECT TOWARD THE LOWER DESERTS AGAIN.
THEREFORE...HAVE INCLUDED MENTION OF THUNDER /CB/ IN THE TAFS FOR
TOMORROW EVENING.
KYUM/KIPL/KBLH...
BENIGN WEATHER PATTERN FOR SE CA/SW AZ THROUGH THE NEXT 24-36 HOURS.
FLOW WILL GENERALLY BE OUT OF THE SOUTH AT ALL TAF SITES WITH SLIGHT
LOCAL VARIATIONS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
AN UPSWING IN CONVECTION WILL BE POSSIBLE FRIDAY AND SATURDAY IN
CENTRAL ARIZONA...AS INCREASED MOISTURE WILL PROMOTE AFTERNOON AND
EVENING THUNDERSTORM DEVELOPMENT...ESPECIALLY OVER THE HIGHER
TERRAIN. THESE STORMS WILL LIKELY BE ACCOMPANIED BY PRECIPITATION
WITH THE INCREASED MOISTURE...BUT WILL STILL BE CAPABLE OF PRODUCING
GUSTY WINDS. ACTIVITY MAY SPREAD TO THE LOWER DESERTS OF CENTRAL
ARIZONA IN THE LATE AFTERNOON AND EARLY EVENING.
CHANCES WILL DECREASE SUNDAY INTO EARLY NEXT WEEK AS A SHORTWAVE
TROUGH PASSES TO THE NORTH...PUSHING DRIER AIR INTO THE SOUTHWEST
CONUS. TEMPERATURES WILL REMAIN HOT.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST FRIDAY FOR AZZ022-023-027-
028.
EXCESSIVE HEAT WATCH FROM FRIDAY EVENING THROUGH SATURDAY
EVENING FOR AZZ022-023-027-028.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...INIGUEZ/HIRSCH/ESTLE
AVIATION...INIGUEZ
FIRE WEATHER...ROGERSHazardous weather outlook, Jul 3, 6:15 AM MST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
615 AM MST THU JUL 3 2008
AZZ023-028-041315-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
615 AM MST THU JUL 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
VERY HOT WEATHER WILL CONTINUE TODAY WITH HIGH TEMPERATURES EXPECTED
TO EXCEED 110 DEGREES OVER MOST OF THE LOWER DESERTS. AN EXCESSIVE
HEAT WARNING IS IN EFFECT. SEE PRODUCT PHXNPWPSR FOR ADDITIONAL
INFORMATION. ALSO...ISOLATED MOUNTAIN THUNDERSTORMS OVER EASTERN
ARIZONA HAVE THE POTENTIAL TO PRODUCE GUSTY OUTFLOW WINDS GREATER
THAN 40 MPH...AS WELL AS AREAS OF DENSE BLOWING DUST...WHICH MAY MOVE
INTO THE SOUTH-CENTRAL DESERTS DURING THE LATE AFTERNOON AND EVENING
HOURS. THE HAZARDS WOULD MOST LIKELY AFFECT THE FAR EAST AND
SOUTHEAST PORTIONS OF THE GREATER PHOENIX AREA AS WELL AS COMMUNITIES
SUCH AS CASA GRANDE AND FLORENCE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG HIGH PRESSURE ALOFT WILL CONTINUE INTO THE WEEKEND...AT
LEAST...WITH LITTLE RELIEF FROM THE VERY HOT TEMPERATURES EXPECTED.
AN EXCESSIVE HEAT WARNING CONTINUES THROUGH FRIDAY. SEE PRODUCT
PHXNPWPSR FOR ADDITIONAL INFORMATION. HIGH TEMPERATURES ARE EXPECTED
TO REACH OR EXCEED 110 DEGREES EACH DAY THROUGH THE PERIOD. PERSONS
PLANNING TO SPEND TIME OUTDOORS DURING THE HEAT OF THE DAY THIS
WEEKEND...AND INTO EARLY NEXT WEEK...SHOULD TAKE APPROPRIATE
PRECAUTIONS. ISOLATED MOUNTAIN THUNDERSTORMS OVER EASTERN ARIZONA
HAVE THE ABILITY TO PRODUCE GUSTY OUTFLOW WINDS ABOVE 40 MPH...AS
WELL AS DENSE BLOWING DUST...WHICH MAY AFFECT THE EASTERN PORTIONS OF
THE SOUTH-CENTRAL DESERTS THURSDAY LATE AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ024-041315-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
615 AM MST THU JUL 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TODAY...AND
THEY HAVE THE ABILITY TO PRODUCE STRONG GUSTY WINDS GREATER THAN 45
MPH...AS WELL AS BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND
LIGHTNING. THE STRONG GUSTY WINDS COMBINED WITH LIGHTNING WILL
PROMOTE HIGH FIRE DANGER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CONTINUED SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE PERIOD...WITH THE BEST THREAT LIKELY TO BE
THURSDAY. THE PRIMARY HAZARDS INCLUDE STRONG GUSTY WINDS GREATER THAN
40 MPH...AS WELL AS BRIEF HEAVY RAIN...SOME BLOWING DUST...AND DEADLY
CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020>022-025>027-CAZ031>033-041315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-YUMA/MARTINEZ LAKE AND VICINITY-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
615 AM MST THU JUL 3 2008 /615 AM PDT THU JUL 3 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
VERY HOT HIGH TEMPERATURES WILL CONTINUE TODAY...WITH HIGHS EXPECTED
TO EXCEED 115 DEGREES OVER THE HOTTEST DESERTS. AN EXCESSIVE HEAT
WARNING IS IN EFFECT. SEE PRODUCT PHXNPWPSR FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG HIGH PRESSURE ALOFT WILL LEAD TO CONTINUED VERY HOT CONDITIONS
THURSDAY INTO THE EARLY PART OF NEXT WEEK. AN EXCESSIVE HEAT WARNING
REMAINS IN EFFECT THROUGH FRIDAY. SEE PRODUCT PHXNPWPSR FOR
ADDITIONAL INFORMATION. HIGH TEMPERATURES ARE EXPECTED TO EXCEED 110
DEGREES OVER MOST OF THE DESERTS EACH DAY DURING THE PERIOD. PERSONS
PLANNING ON SPENDING TIME OUTDOORS DURING THE HEAT OF THE DAY SHOULD
TAKE APPROPRIATE PRECAUTIONS...AS THESE HIGH TEMPERATURES ARE
CONSIDERED DANGEROUS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ030-041315-
JOSHUA TREE NATIONAL PARK-
615 AM PDT THU JUL 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
STRONG HIGH PRESSURE ALOFT WILL LEAD TO CONTINUED VERY HOT WEATHER
TODAY...AND HIGH TEMPERATURES WILL LIKELY EXCEED 110 DEGREES...MAINLY
AT THE LOWER ELEVATIONS OF THE PARK. THESE HIGH TEMPERATURES ARE
CONSIDERED POTENTIALLY DANGEROUS...AND PERSONS PLANNING ON SPENDING
TIME OUTDOORS DURING THE HEAT OF THE DAY SHOULD TAKE APPROPRIATE
PRECAUTIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
CONTINUED HOT AND DRY CONDITIONS ARE EXPECTED FRIDAY THROUGH THE END
OF THE PERIOD. HIGH TEMPERATURES WILL REMAIN WELL ABOVE SEASONAL
NORMALS...AND CAN BE CONSIDERED POTENTIALLY DANGEROUS. PERSONS PLANNING
ON SPENDING TIME OUTDOORS DURING THE HEAT OF THE DAY THROUGHOUT THIS
PERIOD SHOULD TAKE APPROPRIATE PRECAUTIONS...AND DRINK PLENTY OF WATER.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ESTLE
Lightning, Maricopa
- When
- July 3, 10:50 PM MST
- Where
- Maricopa County, 2 mi S of Tempe
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.371, -111.930
Lightning was blamed in starting a fire in the attic of a Tempe home. Tempe Fire responded to two other weather related fires.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, July 3, 20081 death · 1 event
- Damaging Winds in Idaho, July 3, 20083 injured · $442,000 · 83 kt wind · 4 events
- Lightning Strike in Colorado, July 3, 2008$150,000 · 1 event
- Damaging Winds in Massachusetts, July 3, 20081 injured · $50,000 · 54 kt wind · 9 events
- Flash Flood and Hail in Arkansas, July 3, 2008$52,000 · 1 in hail · 8 events
- Hail and Damaging Wind in New Mexico, July 3, 2008$50,000 · 1 in hail · 4 events
- Lightning Strike in Mississippi, July 3, 2008$25,000 · 1 event
- Damaging Winds in Connecticut, July 3, 2008$18,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Washington, July 3, 20081.75 in hail · 10 events
- Wildfire in California, July 3 to 6, 20081 injured · 1 event
- Hail in Colorado, July 3, 20081.25 in hail · 8 events
- Flash Flood and Damaging Winds in Arizona, July 3, 2008$4,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99847.